Alert archive / California / Dust Storm Warnings in 2022

Dust Storm Warning 21, NWS Las Vegas, NV

May 8, 2022San Bernardino County, California

NWS Las Vegas, NV issued this dust storm warning at May 8, 2022, 2:45 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2022, 2:45 PM PDT (21:45 UTC)
Expired
May 8, 2022, 4:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 79 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3463 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS55 KVEF 082145
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
245 PM PDT Sun May 8 2022

CAC071-082345-
/O.NEW.KVEF.DS.W.0021.220508T2145Z-220508T2345Z/
San Bernardino CA-
245 PM PDT Sun May 8 2022

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  West central San Bernardino County in southern California...

* Until 445 PM PDT.

* At 242 PM PDT, a dust channel was near Daggett impacting 
  Interstate 15 and Interstate 40, moving east at 45 mph. The dust 
  channel is causing multiple traffic accidents along Interstate 15 
  east of Barstow, CA.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Law enforcement.

  IMPACT...Dangerous life-threatening travel.

* 

This includes the following highways...
 Interstate 15 in California between mile markers 81 and 124.
 Interstate 40 in California between mile markers 1 and 51.

Locations impacted include...
Barstow, Daggett, Afton Canyon Campground, Newberry Springs, Ludlow,
Hwy 247 Between Lucerne Valley And Barstow, Nebo Center and Lenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3486 11709 3495 11710 3514 11622 3470 11614
TIME...MOT...LOC 2142Z 262DEG 44KT 3489 11693 

$$

CP
1 follow-up statement
084 
WWUS55 KVEF 082337
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
437 PM PDT Sun May 8 2022

CAC071-082346-
/O.EXP.KVEF.DS.W.0021.000000T0000Z-220508T2345Z/
San Bernardino CA-
437 PM PDT Sun May 8 2022

...THE DUST STORM WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 445 PM PDT...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire. Areas of blowing
dust will continue to make travel difficult.

LAT...LON 3486 11709 3495 11710 3514 11622 3470 11614
TIME...MOT...LOC 2336Z 262DEG 44KT 3507 11529 

$$

CP

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at May 8, 11:43 AM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 8, 11:43 AM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1143 AM PDT Sun May 8 2022

.SYNOPSIS....Widespread strong winds will diminish tonight.
Additional weather systems will continue to move through the
Great Basin through midweek, with temperatures trending cooler and
blustery weather persisting. A warming trend will commence for
the second half of the week with winds easing as high pressure
gradually rebuilds across the region.
&&

.SHORT TERM...Tonight through Monday.

Strong winds will continue to impact the region through the evening
and early overnight hours across the region as an upper level trough
digs south. The strongest winds should be centered around 00Z as a
strong vorticity lobe advects into the southern Great Basin. Areas of
concern through the evening for wind impacts:

[LAS VEGAS/SPRING MTS/SOUTHERN NV]: Models continue to show the
strongest west winds pushing through the valley around 00Z, though
there continues to be discrepancy in the model wind speed forecasts
and how far west the stronger winds will spread. Hi-res local model
cross-sections are a bit more favorable for downslope winds compared
to previous runs with west winds pushing through at least Red Rock
and Summerlin around 3-6 PM. The 15-min HRRR brings the strongest
wind gusts through Harry Reid Airport around the same time. NBM
probabilities for wind gusts over 60 MPH have come up for all areas
west of the I-15, but remain low for the east portion of the valley.
Given this meterologist's past experience in forecasting west wind
events in Las Vegas, I have moderately high confidence that strong
winds that mimic waves that will move across the entire valley at
times this afternoon and evening, with gusts coming up quickly
followed by a lull before another jump in wind gusts (and
rinse/repeat through the evening hours). This wave pattern is noted
on a few wind model fields. Mentioning all this just because even if
all portions of Las Vegas don't hit 60 MPH, the nature eof the winds
could drive impacts and people should be prepared for sudden gusty
winds and strong crosswinds, especially on north-south roadways in
and around the valley.

The Spring Mountains and Red Rock will see strong winds through the
evening. Gusts up to 60MPH may cause downed trees and power outages,
and more importantly dry conditions would mean any fire starts would
quickly spread. Further south, gusty winds across I-15 and US-95 are
likely this afternoon with dust concerns as winds push through the
dry lake beds in southern Nevada. Lake Mead will see west winds
gusting 40-50MPH this afternoon and thus dangerous waves are likely
and any light or small boats on the lake shores could easily be
pushed into the lake as winds come up.

[OWENS VALLEY]: Continued high confidence for sudden wind gusts
across the highway and difficult travel through 7-9PM. Best
downslope potential is after 21Z through 02Z.

[DEATH VALLEY]: Some of the wind models bring a push of north winds
through Death Valley after 21Z. While the wind speed forecast has
not changed with this wind push, if these winds come through
suddenly it may result in additional impacts due to dust in Death
Valley and areas southwest of them this afternoon after 3PM.

[MOHAVE NORTH OF I-40]: This is the area where winds and impacts may
outperform as models continue to have a wide spread on peak winds
and how long they will last. Currently thinking that any strong
winds will be short lived, and a Wind Advisory communicated well the
risk with these winds, but low confidence in those details. In
addition, if sudden winds or stronger winds develop, dust will
likely impact areas north and west of Kingman. The best chance for
60 MPH or greater gusts will be through the Arizona Strip in the Mt
Trumbull and northern Hualapai Nation region.

Winds will diminish tonight. No changes were made to the wind
headlines and for the most part they look to be in good shape. San
Bernardino may drop below High Wind Warning criteria later this
evening but wind impacts will continue through the night and
potentially even Monday morning. Winds on Monday will be breezy
again as the upper level trough that brought winds today continues
to meander through the region, but the pressure gradient is expected
to slack somewhat overnight and thus winds will be lower tomorrow
compared to today. The best chance for wind impacts will be in the
West Mojave Desert, southern Inyo County, and southwest Nevada. A
wind advisory may be needed for Monday in these areas. In addition
to the wind advisory, critical fire conditions are possible on
Monday in portions of the region as it will continue to be dry,
though winds will be marginal for another Red Flag Warning. Will
hold off adding more headlines at this time and will let that
decision fall to later shifts as impacts on Monday should be minor
and we should first see how today's wind event pans out.

Temperatures will continue their downward trend on Monday, with high
temperatures 5-10 degrees colder on Monday compared to today.

.LONG TERM...Tuesday through Saturday.

Model solution clusters show very good agreement that the trough
which plagues our region with wind through the short term will
still be in place along the West Coast Tuesday, leading to still
more southwest winds and below normal temperatures areawide. Wind
Advisories cannot be ruled out. Wednesday looks similar, with
unseasonably cool temperatures and gusty winds, possibly reaching
advisory levels, as the trough tracks slowly east. A solid
majority of model solutions then show the trough minoring out and
lifting away, leading to rising heights Thursday through Saturday,
which would drive temperatures back above normal, but more
importantly, provide a respite from the relentless springtime
winds. There have been a few events already this spring in which
long range models de-emphasized low pressure heading toward the
West Coast, only for future model runs to finally catch on to a
deeper, cooler, and windier solution which ended up verifying. So,
while the good model agreement noted above justifies optimism, it
is not a guarantee.
&&

.FIRE WEATHER...Strong southwest winds will continue through this
evening, with wind gusts of 40-60 mph expected across much of the
region. These winds will be combined with low humidity and dry
fuels resulting in widespread critical fire weather conditions.
Winds will ease late tonight but resume each afternoon through at
least Wednesday, though they will not be as strong as today's
winds. Near- critical fire weather conditions possible each day
through midweek before lighter winds return for the second half
of next week. Cool temperatures are expected through Wednesday
before temperatures quickly warm the second half of the week.
&&

.AVIATION...For Harry Reid...Significant wind event still expected
today across the Las Vegas Valley impacting the Harry Reid terminal.
Initially southerly wind gusts will shift to the southwest early in
the afternoon and increase in gust potential...as high as 50 kts by
the middle of the afternoon. Airport Weather Warnings will be likely
if these gusts indeed come to fruition this afternoon. Additionally,
BLDU could reduce visibility to MVFR conditions during peak winds.
These winds should begin to subside just before sunset and gradually
decrease through the evening and overnight hours. A shift to
northwest winds is expected early tomorrow morning, but confidence
is low in direction as winds will be light.

For the rest of southern Nevada, northwest Arizona and southeast
California...Significant wind impacts are expected over the next 12
hours for much of the region, resulting in poor flying conditions
for all regional terminals. KDAG will maintain westerly winds
throughout but likely will experience lowered visibility due to BLDU
and gusts over 50 kts this afternoon. KBIH will continue to see
strong downslope and potential low level shear/rotor issues
resulting in significant turbulence in addition to strong surface
winds. KIFP/KEED should be more minor regarding winds but will still
remain gusty over 30 kts.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE...Nickerson
LONG TERM...Morgan
AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, May 8, 2:21 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     DUST STORM       3 S SPRING VALLEY       36.07N 115.24W
05/08/2022                   CLARK              NV   PUBLIC

            REPORTED 1/2M VISIBILITY AT RAINBOW AND 215
            INTERSECTION, LOOKING TO HIS WEST,
            VISIBILITY WAS DOWN TO <100Y. UNABLE TO SEE
            SPRING MOUNTAINS FROM HIS LOCATION AT THAT
            INTERSECTION.

1114 AM     NON-TSTM WND GST 20 NNW LENWOOD          35.15N 117.18W
05/08/2022  M60 MPH          SAN BERNARDINO     CA   MESONET

            GUSTS OVER 58MPH BEGAN SOMETIME BETWEEN
            10:14A & 11:14A.

0106 PM     NON-TSTM WND GST 4 SSE YERMO             34.85N 116.79W
05/08/2022  M61 MPH          SAN BERNARDINO     CA   PUBLIC

            DAGGETT ASOS BEGAN GUSTING OVER 58 MPH AT
            106 PM.

0926 PM     NON-TSTM WND GST 19 S HAIWEE             35.87N 117.92W
05/07/2022  M60 MPH          INYO               CA   MESONET

            THE FIVE MILE RAWS SITE GUSTED TO 60 MPH AT
            926 PM.

0126 PM     NON-TSTM WND GST 19 S HAIWEE             35.87N 117.92W
05/08/2022  M66 MPH          INYO               CA   MESONET

            FIVE MILE RAWS SITE BEGAN GUSTING AGAIN OVER
            58 MPH AT 126 PM.

0133 PM     NON-TSTM WND GST 24 SSE LITTLEFIELD      36.58N 113.73W
05/08/2022  M63 MPH          MOHAVE             AZ   MESONET

            TWEEDS POINT BEGAN GUSTING OVER 58 MPH AT
            133 PM.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:00 PM PDTDust Storm WarningVEFInyo, San Bernardino2 hr

Nearby

Dust Storm Warnings in California, 2022Every dust storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.